Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 156, NWS Birmingham, AL

April 12, 2009Dallas County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 12, 2009, 11:55 PM CDT for Dallas County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2009, 11:55 PM CDT (04:55 UTC)
Expired
Apr 13, 2009, 12:30 AM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 11:01 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:54 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Apr 12, 6:54 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 PM CDT SUN APR 12 2009

.UPDATE...FOR 00Z AVIATION.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY.

SEVERE WEATHER WILL BE POSSIBLE ACROSS CENTRAL ALABAMA BEGINNING
TONIGHT AND LAST THROUGH THE DAY MONDAY. TAKING A LOOK AT THE
OVERALL PATTERN...WE WILL SEE A WARM FRONT MOVING NORTH
TONIGHT...WITH A COLD FRONT MOVING THROUGH THE DAY ON MONDAY. THIS
IS WHERE THE SYSTEM GETS COMPLICATED. THERE IS ACTUALLY A THREE
PHASE SYSTEM THAT WILL HAVE THE CAPABILITY OF IMPACTING THE AREA
WITH SEVERE WEATHER.

TAKING A PEEK AT RADAR THIS AFTERNOON...QUITE A BIT OF CONVECTION TO
OUR WEST...IN CENTRAL MISSISSIPPI. MOST OF THE ACTIVITY HERE IS
MOVING NORTHEAST...WHILE THE LINE IS MOVING EAST. THIS IS WELL AHEAD
OF THE MAIN FRONT. THUNDERSTORMS WILL BE LIKELY TO NUMEROUS AFTER 7
PM TONIGHT...WITH A THREAT OF LARGE HAIL AFTER MIDNIGHT WITH ANY
ISOLATED SEVERE THUNDERSTORM. LAPSE RATES TONIGHT WITH THE THIS
BOUNDARY WILL CONTINUE TO WORK EASTWARD OVERNIGHT. ALTHOUGH THIS
NORTHERN BAND HAS BEEN ON THE WEAKENING TREND OVER THE PAST SEVERAL
HOURS. HOWEVER...THE SOUTHERN PORTION OF THIS LINE IS BEGINNING TO
PUMP A LOT OF MOISTURE NORTHWARD BEHIND THIS LINE. MODELS CONTINUE
TO HINT AT REDEVELOPMENT BEHIND THIS INITIAL WAVE AS WELL.

AT THE SAME TIME...A WARM FRONT WILL BEGIN TO LIFT NORTHWARD
TONIGHT. THIS WILL ENHANCE THE POSSIBILITY OF SEVERE WEATHER ACROSS
THE SOUTHERN SECTIONS OF THE AREA. THE QUESTION HERE WILL BE HOW FAR
NORTH WILL THE FRONT LIFT ON MONDAY BEFORE THE FRONT MOVES THROUGH.
THIS WILL BE IMPORTANT WITH THE OVERALL WEATHER MODE FOR MONDAY INTO
MONDAY AFTERNOON AS THE MAIN COLD FRONT MOVES THROUGH. LAPSE RATES
ON MONDAY ARE PROJECTED TO BE GREATER THAN 8...WITH CAPE VALUES
BETWEEN 1000 AND 2000 J/KG. SO IF STORMS CAN GET GOING THEY WILL BE
ROTATING.

STILL SOME UNCERTAINTIES WITH THE OVERALL TIMING...AND SPECIFICS
WITH THE CONVECTION...BUT SOME CONFIDENCE IS GROWING WITH THE
POTENTIAL FOR THE SEVERE WEATHER THROUGH MONDAY AFTERNOON. AGAIN
THERE WILL LIKELY BE WAVES OF CONVECTION...UNTIL THE COLD FRONT
ACTUALLY WORKS THROUGH MONDAY AFTERNOON INTO MONDAY EVENING. WE MAY
EVEN SEE A SIGNIFICANT BREAK IN THE WEATHER MONDAY MORNING/EARLY
AFTERNOON AHEAD OF THE COLD FRONT ITSELF.

THIS WOULD ONLY HELP INCREASE THE INSTABILITY OVER THE AREA. THERE
IS SOME CONCERN ON THE ENDING TIME OF THE RAIN. GFS WANTS TO SHUT
OFF PRECIPITATION AS EARLY MIDNIGHT...WHILE THE NAM KEEPS IT ACROSS
THE SOUTH THROUGH TUESDAY MORNING. WENT WITH A COMPROMISE OF THE TWO
AS THE GFS HAS BEEN FASTER OVER THE PAST SEVERAL RUNS...HOWEVER...
PRECIPITATION ON THE RADAR IS CURRENTLY 2 TO 3 HOURS AHEAD OF THE
NAM. EITHER WAY...TUESDAY WILL LIKELY BE DRY FOR MOST OF THE
AREA...WITH SLIGHTLY BELOW SEASONABLE TEMPERATURES.

&&

.AVIATION...00Z TAF DISCUSSION.

LARGE AREA OF SHOWERS AND THUNDERSTORMS ARE MOVING INTO CENTRAL
ALABAMA. SHOWERS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AND
MOST OF THE MORNING HOURS...ALTHOUGH THERE WILL MORE THAN LIKELY
BE A FEW BREAKS.

AS THE MOISTURE INCREASES...CEILINGS WILL RESPOND BY DROPPING INTO
MVFR AND IFR DURING THE MORNING. A BREAK IN THE CEILING
RESTRICTIONS IS EXPECTED BY EARLY AFTERNOON AS THE RAIN MASS
PUSHES OUT OF THE AREA. MORE SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE JUST BEYOND THE TAF PERIOD AS A COLD FRONT APPROACHES THE
STATE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

16/88
Hazardous weather outlook, Apr 12, 11:16 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1116 PM CDT SUN APR 12 2009

ALZ011>015-017>050-140316-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1116 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO SHIFT
EASTWARD ACROSS SOUTH CENTRAL ALABAMA THROUGH THE REMAINDER OF THE
OVERNIGHT HOURS. THE GREATEST AREAS OF CONCERN ARE ALONG AND SOUTH OF
A LINE FROM LIVINGSTON TO AUBURN.  ISOLATED TORNADOES...AND DAMAGING
WIND GUSTS WILL BE POSSIBLE.

IN ADDITION TO THE STRONG AND SEVERE STORM THREAT...AN AREA OF
HIGH WINDS ALONG THE BACK EDGE OF THE PRECIPITATION IN WEST CENTRAL
ALABAMA...IS PRODUCING WIND GUSTS OF UP TO 45 MPH. THESE STRONG WINDS
ARE EXPECTED TO CONTINUE THROUGH MIDNIGHT FOR AREAS NEAR AND WEST OF
ALABAMA HIGHWAY 43...THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THROUGHOUT
MONDAY ACROSS ALL OF CENTRAL ALABAMA.  THE THREATS DURING THE DAY
WILL BE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

MORE SEVERE WEATHER IS EXPECTED TO DEVELOP AROUND SUNSET ON MONDAY.
THIS WILL BE ASSOCIATED WITH THE ACTUAL COLD FRONT.  BEGINNING IN THE
EARLY EVENING HOURS A SQUALL LINE WILL DEVELOP AND BEGIN TO MOVE INTO
THE WESTERN COUNTIES OF ALABAMA.  THE MAIN THREATS WITH THIS LINE OF
CONVECTION WILL BE LARGE HAIL...DAMAGING WINDS AND TORNADOES.  THIS
LINE IS EXPECTED TO EXIT THE EASTERN COUNTIES AFTER MIDNIGHT.

WITH THE LIKELIHOOD OF SEVERE WEATHER MOVING INTO THE AREA...PLEASE
PAY SPECIAL ATTENTION TO FUTURE FORECASTS ASSOCIATED WITH THIS
SYSTEM. CHANGES TO TIMING AND INTENSITY ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS LIKELY
MONDAY AND MONDAY EVENING.

In the hours before

Local storm report, Apr 12, 9:46 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
946 PM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     NON-TSTM WND DMG HAMILTON                34.14N 87.98W
04/12/2009                   MARION             AL   PUBLIC

            TREES WERE BLOWN DOWN AT SEVERAL LOCATIONS IN AND AROUND
            HAMILTON...ASSOCIATED WITH WAKE LOW/GRAVITY WAVE.

&&

61
Local storm report, Apr 12, 10:01 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 PM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     NON-TSTM WND GST VERNON                  33.76N 88.11W
04/12/2009  E50 MPH          LAMAR              AL   EMERGENCY MNGR

            EM REPORTS WIND GUSTS TO 50 MPH CAUSED POWER OUTAGES IN
            VERNON AND VEHICLE ACCIDENT BETWEEN VERNON AND SULLIGENT.
            NO INJURIES REPORTED.

&&

KSUMRALL
Local storm report, Apr 12, 10:06 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1006 PM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     NON-TSTM WND DMG VERNON                  33.76N 88.11W
04/12/2009                   LAMAR              AL   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES DOWN ACROSS VERNON AND
            SULLIGENT WITH GRAVITY WAVE.

&&

KSUMRALL
Local storm report, Apr 12, 10:25 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1025 PM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     NON-TSTM WND DMG HAMILTON                34.14N 87.98W
04/12/2009                   MARION             AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN THE CITY OF HAMILTON DUE TO
            GRAVITY WAVE. WEST SIDE OF CITY WITHOUT POWER.

&&

KSUMRALL
Local storm report, Apr 12, 10:39 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1039 PM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     NON-TSTM WND GST HAMILTON                34.14N 87.98W
04/12/2009  M52 MPH          MARION             AL   EMERGENCY MNGR

            MEASURED WING GUST OF 52 MPH AT THE EMERGENCY MANAGEMENT
            OFFICE IN HAMILTON.

&&

KSUMRALL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:45 PM CDTWind AdvisoryBMXBibb, Blount, Chilton, Dallas, Fayette, Greene and 12 more4 hr
Apr 12, 10:34 PM CDTSevere Thunderstorm WarningBMXMarengo41 min
Apr 12, 11:10 PM CDTSevere Thunderstorm WarningBMXMarengo35 min
Apr 13, 12:25 AM CDTSevere Thunderstorm WarningBMXDallas, Lowndes, Montgomery35 min
Apr 13, 12:41 AM CDTHigh Wind WarningBMXAutauga, Bibb, Blount, Calhoun, Chambers, Cherokee and 20 more7 hr
Apr 13, 1:00 AM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery45 min
Apr 13, 4:30 AM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Russell45 min
Apr 13, 4:53 AM CDTTornado WarningBMXBarbour, Russell27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.